Response: Punjab Institute of Cardiology Alleged Heart Medicine Contamination”
KABUL - Afghanistan. In response to the Punjab Institute of Cardiology alleged medicine
contamination, the Ministry of Public Health and the World Health Organization (WHO) want to reassure the Afghan public that this incident is limited to a batch only distributed at the institute. According to WHO these batches of medicines were not distributed outside of Lahore or in any other countries. Therefore there is no need for alarm. Print English - Dari
The Ministry of Public Health is continuously investigating and taking every step to address this issue, in the interest of public health. If you have any of the following symptoms, please contact a doctor or medical clinic immediately, especially if you have taken any heart medications:
• Hyper skin pigmentation
• Gastro-intestinal symptoms
• Bleeding from various parts of body
If you have any of the below listed medications, STOP TAKING THEM IMMEDIATELY. If they are the same batch number as mentioned bellow, immediately contact a doctor or medical clinic. (Please refer to the table in the attached Press release)
Two last items of the above medicines (Atenolol and Isosorbide-5-mononitrate) were identified in Afghanistan, although these are from different batches, they are quarantined and local health authorities are observing the situation.
For public safety, the Ministry of Public Health calls on all pharmacies, doctors and health facilities to stop use and distribution of the above listed medications. Border costumes and Police are advised to quarantine them in the first checking point. It is also the responsibility of every Afghans to stay informed, only purchase medication brand names recommended by physician and from reputable sources like pharmacies or medical facilities.
For more information, please contact:
Mr. Ahmad Azadi, WHO Afghanistan,
Dr. Ghulam Sakhi Kargar Noorughli, at